Alert archive / Kansas / Winter Storm Watches in 2014

Winter Storm Watch 2, NWS Dodge City, KS

February 28, 201427 counties in Kansas

NWS Dodge City, KS issued this winter storm watch at Feb 28, 2014, 3:43 PM CST for 27 counties in Kansas. It took effect at Mar 1, 2014, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 28, 2014, 3:43 PM CST (21:43 UTC)
In effect from
Mar 1, 2014, 6:00 PM CST
Expired
Mar 1, 2014, 4:44 AM CST
In force
Issued by
NWS Dodge City, KS
All 27 counties

Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1391 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
232 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

804 
WWUS43 KDDC 282143
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
343 PM CST FRI FEB 28 2014

...WINTRY WEATHER IS EXPECTED THIS WEEKEND...

.A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS BY TONIGHT.
LOW LEVEL MOISTURE WILL SPREAD NORTH ACROSS SOUTHWEST AND CENTRAL
KANSAS OVER THE COLD AIR LATER TONIGHT AND SATURDAY. THIS WILL
RESULT IN AREAS OF FREEZING DRIZZLE DEVELOPING BY SATURDAY MORNING.
SOME SLEET IS EXPECTED TO DEVELOP BY AFTERNOON. THE PRECIPITATION
IS THEN EXPECTED TO CHANGE OVER TO SNOW SATURDAY NIGHT AND
CONTINUE INTO SUNDAY MORNING BEFORE TAPERING OFF SUNDAY AFTERNOON.

KSZ030-031-043>046-061>066-074>081-086>090-010545-
/O.NEW.KDDC.WW.Y.0007.140301T1200Z-140302T0000Z/
/O.NEW.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...ST. JOHN...
STAFFORD...HUDSON...JOHNSON CITY...ULYSSES...SUBLETTE...SATANTA...
CIMARRON...MONTEZUMA...DODGE CITY...BUCKLIN...KINSLEY...LEWIS...
GREENSBURG...HAVILAND...PRATT...LIBERAL...KISMET...MEADE...
FOWLER...ASHLAND...MINNEOLA...COLDWATER...PROTECTION...
MEDICINE LODGE...KIOWA...SUN CITY
343 PM CST FRI FEB 28 2014 /243 PM MST FRI FEB 28 2014/

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO
6 PM CST /5 PM MST/ SATURDAY...
...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
WEATHER ADVISORY FOR FREEZING DRIZZLE AND SLEET...WHICH IS IN
EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ SATURDAY. A
WINTER STORM WATCH HAS ALSO BEEN ISSUED. THIS WINTER STORM WATCH
IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY AFTERNOON.

* TIMING...SATURDAY THROUGH SUNDAY.

* SNOW/ICE ACCUMULATIONS...ICE ACCUMULATION WILL BE LESS THAN A
  TENTH OF AN INCH. SLEET AND SNOW ACCUMULATIONS COULD RANGE FROM
  3 TO 6 INCHES NORTH OF HIGHWAY 50 WITH 2 TO 4 INCHES SOUTH OF
  HIGHWAY 50.

* OTHER IMPACTS...SLIPPERY CONDITIONS DUE TO FREEZING DRIZZLE AND
  SLEET. REDUCED VISIBILITIES IN AREAS OF BLOWING AND DRIFTING
  SNOW. WIND CHILLS COULD DROP TO AROUND 15 BELOW ZERO SATURDAY
  NIGHT AND SUNDAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SLEET...OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

KSZ084-085-010545-
/O.NEW.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/
MORTON-STEVENS-
INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...MOSCOW
343 PM CST FRI FEB 28 2014

...WINTER STORM WATCH IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH
SUNDAY AFTERNOON. 

* TIMING...SATURDAY NIGHT AND SUNDAY.

* MAIN IMPACT...SNOW ACCUMULATIONS OF 2 TO 4 INCHES POSSIBLE.

* OTHER IMPACTS...GUSTY NORTHEAST WINDS COULD CAUSE SOME BLOWING
  AND DRIFTING SNOW. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$

GERARD
1 follow-up statement
140 
WWUS43 KDDC 011044
WSWDDC

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
444 AM CST SAT MAR 1 2014

...WINTRY WEATHER IS EXPECTED TODAY THROUGH SUNDAY...

.SOME LIGHT SNOW OR LIGHT FREEZING DRIZZLE CAN BE EXPECTED TODAY.
BY THIS EVENING, SLEET IS EXPECTED TO DEVELOP, WHICH WILL MIX WITH
LIGHT SNOW AT TIMES TONIGHT. THE SLEET WILL CHANGE TO SNOW LATE
TONIGHT AND SUNDAY MORNING.


KSZ030-031-043>046-061>065-074>080-086>089-011845-
/O.CAN.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/
/O.EXT.KDDC.WW.Y.0007.140301T1200Z-140302T2100Z/
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-SEWARD-MEADE-
CLARK-COMANCHE-
INCLUDING THE CITIES OF...WAKEENEY...CEDAR BLUFF RESERVOIR...
HAYS...ELLIS...SCOTT CITY...DIGHTON...NESS CITY...LA CROSSE...
RUSH CENTER...SYRACUSE...LAKIN...DEERFIELD...GARDEN CITY...
KALVESTA...JETMORE...HANSTON...LARNED...BURDETT...JOHNSON CITY...
ULYSSES...SUBLETTE...SATANTA...CIMARRON...MONTEZUMA...
DODGE CITY...BUCKLIN...KINSLEY...LEWIS...GREENSBURG...HAVILAND...
LIBERAL...KISMET...MEADE...FOWLER...ASHLAND...MINNEOLA...
COLDWATER...PROTECTION
444 AM CST SAT MAR 1 2014 /344 AM MST SAT MAR 1 2014/

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 PM CST /2 PM
MST/ SUNDAY...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WATCH. 

* TIMING...SATURDAY THROUGH SUNDAY.

* SNOW/ICE ACCUMULATIONS...ICE ACCUMULATION WILL BE LESS THAN A
  TENTH OF AN INCH. SLEET AND SNOW ACCUMULATIONS WILL RANGE FROM 2
  TO 4 INCHES.

* OTHER IMPACTS...SLIPPERY CONDITIONS ARE POSSIBLE DUE TO FREEZING
  DRIZZLE AND SLEET. THE BEST CHANCE OF FREEZING DRIZZLE WILL BE
  ALONG AND SOUTH OF A LINE FROM JOHNSON TO DODGE CITY TO SAINT
  JOHN. REDUCED VISIBILITIES CAN BE EXPECTED IN AREAS OF BLOWING
  AND DRIFTING SNOW. WIND CHILLS WILL DROP TO BETWEEN 10 AND 20
  BELOW ZERO BY SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SNOW...SLEET...OR
FREEZING RAIN WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

&&

$$

KSZ084-085-011145-
/O.CAN.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/
MORTON-STEVENS-
INCLUDING THE CITIES OF...ELKHART...RICHFIELD...HUGOTON...MOSCOW
444 AM CST SAT MAR 1 2014

...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS CANCELLED THE
WINTER STORM WATCH. 

SNOW AMOUNTS ARE EXPECTED TO ONLY BE BETWEEN 1 AND 2 INCHES SO THE
WINTER STORM WATCH HAS BEEN CANCELLED.

$$

KSZ066-081-090-011845-
/O.UPG.KDDC.WS.A.0002.140302T0000Z-140302T2100Z/
/O.NEW.KDDC.WS.W.0002.140302T0000Z-140302T2100Z/
/O.CON.KDDC.WW.Y.0007.140301T1200Z-140302T0000Z/
STAFFORD-PRATT-BARBER-
INCLUDING THE CITIES OF...ST. JOHN...STAFFORD...HUDSON...PRATT...
MEDICINE LODGE...KIOWA...SUN CITY
444 AM CST SAT MAR 1 2014

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER STORM WARNING IN EFFECT FROM 6 PM THIS EVENING TO 3 PM
CST SUNDAY...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A WINTER
STORM WARNING FOR SLEET AND SNOW...WHICH IS IN EFFECT FROM 6 PM THIS
EVENING TO 3 PM CST SUNDAY. THE WINTER STORM WATCH IS NO LONGER IN
EFFECT.

* TIMING...SATURDAY THROUGH SUNDAY.

* SNOW/ICE ACCUMULATIONS...ICE ACCUMULATION WILL BE LESS THAN A
  TENTH OF AN INCH. SLEET AND SNOW ACCUMULATIONS WILL RANGE FROM 3
  TO 6 INCHES.

* MAIN IMPACT..,HIGHWAYS WILL BECOME SLICK.

* OTHER IMPACTS...SLIPPERY CONDITIONS DUE TO FREEZING DRIZZLE 
  AND SLEET. REDUCED VISIBILITIES IN AREAS OF BLOWING AND 
  DRIFTING SNOW. WIND CHILLS COULD DROP TO AROUND 15 BELOW ZERO 
  SATURDAY NIGHT AND SUNDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY MEANS THAT PERIODS OF SLEET...OR
FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR
SLIPPERY ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE
DRIVING.

A WINTER STORM WARNING MEANS SIGNIFICANT AMOUNTS OF SNOW...
SLEET...AND ICE ARE EXPECTED OR OCCURRING. STRONG WINDS ARE ALSO
POSSIBLE.  THIS WILL MAKE TRAVEL VERY HAZARDOUS OR IMPOSSIBLE.


&&

$$


FINCH

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this winter storm watch went out at Feb 28, 3:27 PM CST, 16 minutes earlier.

Area forecast discussion, Feb 28, 3:27 PM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CST Fri Feb 28 2014

...Updated long term section...

.SHORT TERM...(This evening through Saturday)
ISSUED AT 218 PM CST FRI FEB 28 2014

The cold front will be moving through west central and southwest
Kansas late this afternoon and tonight. Low level isentropic upglide
is expected to develop over southwest Kansas later tonight and
continue into Saturday. We should see low level stratus developing
around or after midnight. By late tonight into Saturday, increasing
low level moisture and upglide should result in areas of freezing
drizzle developing across much of central and southwest Kansas.

Through the afternoon hours, the mid/upper levels of the atmosphere
will gradually be moistening up. Model soundings show a small warm
layer around or a little below 700 millibars. With a fairly deep
cold air layer underneath this warm tongue, it appears that any
melting of the precipitation that occurs will refreeze into sleet.

Given the expected wintry precipitation during the day on Saturday,
will issue a winter weather advisory for all of central and
southwest Kansas. For now will leave the far southwest counties out
of the advisory as it appears the threat for freezing drizzle/sleet
will be the least in that area.

.LONG TERM...(Saturday night through Friday)
ISSUED AT 327 PM CST FRI FEB 28 2014

Precipitation will be transitioning from sleet to snow Saturday
night into Sunday morning as the aforementioned upper level
disturbance moves into the Southern Rockies. Precipitation is then
expected to change over to all snow by sunrise Sunday with snow
tapering off from west to east Sunday afternoon into Sunday evening.
Winds Saturday night into Sunday will generally be from the
northeast around 20 mph gusting to around 30 mph at times. This will
cause lowered visibilities and drifting of snow. Winds then decrease
to 10 to 15 mph Sunday afternoon into Sunday evening. By the end of
this storm, snowfall accumulations of 3 to 6 inches will be possible
north of Highway 50 with locally higher amounts. 2 to 4 inches are
expected south of this area with 1-2 inches along the KS/OK border.
However, models have been all over the place with snow totals which
means confidence still isn't high on exact amounts. Total Ice
accumulations should be light with less than a tenth of an inch
expected. With the addition of the Winter Weather Advisory Saturday,
we have also issued a Winter Storm watch for all areas Saturday
night into Sunday afternoon. Cloud cover then decreases Sunday night
with partly cloudy skies anticipated on Monday.

Another concern with this system are the very cold temperatures.
Lows Sunday morning are forecasted to dip into the single digits
with highs Sunday afternoon ranging from around 6 degrees across
central Kansas to lower teens across the KS/OK border. Lows Monday
morning are then expected to drop into around 0 degrees across
central Kansas to around 10 degrees across the KS/OK border. With
the addition of breezy conditions Sunday morning, wind chills of -10
to -20 degrees will be possible during the early morning hours.
Winds will be lighter Monday morning, but wind chills down to -10
degrees will be possible during the early morning hours.

A warming trend is then anticipated for the remainder of the
forecast period. However, how quickly the temperatures will rebound
is uncertain due to how much snow will fall on Sunday and how
quickly it will melt. Nevertheless, highs Monday are forecasted to
reach into the 20s then possibly reach into the 60s by Thursday.
Lows look to dip into the teens Tuesday morning then possibly reach
into the 30s by Friday morning. Models suggests a weak disturbance
to move through the Northern Plains Tuesday night into Wednesday
which may bring a slight chance of rain or snow to western Kansas
Wednesday. Otherwise expect partly cloudy skies Monday through
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 1152 AM CST FRI FEB 28 2014

VFR conditions will prevail at the Garden City, Dodge City and
Hays TAF sites through early evening. Look for IFR stratus to
develop in the Hays area around 04z and in the Garden City and
Dodge City areas between 07-09z. Light freezing drizzle and mist
are expected to develop at the TAF sites after 12z Saturday with
MVFR to possibly IFR visibilities expected to develop.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  18  22   6   6 /  10  50  70  70
GCK  17  19   5   7 /  10  60  70  60
EHA  27  43  12  13 /  10  50  60  60
LBL  25  34  11  12 /  10  50  60  60
HYS  13  14   4   6 /  10  60  70  60
P28  25  26  11  11 /  10  40  70  70

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY from 6 AM CST /5 AM MST/ to 6 PM CST /5
PM MST/ Saturday FOR KSZ030-031-043>046-061>066-074>081-086>090.

WINTER STORM WATCH from Saturday evening through Sunday
afternoon FOR KSZ030-031-043>046-061>066-074>081-084>090.

&&

SHORT TERM...Gerard
LONG TERM...Hovorka_42
AVIATION...Gerard
Hazardous weather outlook, Feb 28, 3:53 AM CST, 11 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
353 AM CST FRI FEB 28 2014

KSZ030-031-043>046-061>066-074>081-084>090-011130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
353 AM CST FRI FEB 28 2014 /253 AM MST FRI FEB 28 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE OF SLEET, FREEZING RAIN AND FREEZING
DRIZZLE SATURDAY. A WINTRY MIX OF PRECIPITATION IS LIKELY
EARLY SATURDAY NIGHT, BEFORE CHANGING TO ALL SNOW LATER SATURDAY
NIGHT AND CONTINUING INTO SUNDAY. ICE ACCUMULATION IS EXPECTED
TO BE LESS THAN A TENTH OF AN INCH. SNOW ACCUMULATION OF 2 TO 4
INCHES IS POSSIBLE ALONG AND EAST OF HIGHWAY 283, WITH LESSER
AMOUNTS FARTHER WEST. HOWEVER, ONLY SLIGHT CHANGES IN THE PATH
OF THE STORM SYSTEM WOULD AFFECT SNOW AMOUNTS.

BITTER COLD WIND CHILLS FROM -5 TO -14 CAN BE EXPECTED FROM SATURDAY
NIGHT INTO MONDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 3:43 PM CSTWinter Weather AdvisoryDDCBarber, Clark, Comanche, Edwards, Ellis, Finney and 21 more54 hr

Nearby

Winter Storm Watches in Kansas, 2014Every winter storm watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.